Georgia, 2009

Tornadoes and Damaging Winds in Georgia, October 27, 2009

October 27, 2009 · NWS CHS · 7 events in 4 counties and zones

A weak short wave tracked northeast to the lee of the Southern Appalachians late Tuesday afternoon into Tuesday evening, providing ascent and allowing a band of convection to shift east into the forecast area. Convection became enhanced as a warm front lifted north and west into the forecast area causing dewpoints to surge into the mid 70s and destabilization to occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$45,000
Crop damage
$425,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak short wave tracked northeast to the lee of the Southern Appalachians late Tuesday afternoon into Tuesday evening, providing ascent and allowing a band of convection to shift east into the forecast area. Convection became enhanced as a warm front lifted north and west into the forecast area causing dewpoints to surge into the mid 70s and destabilization to occur. Meanwhile, strong low-level shear developed as a low-level jet strengthened to 30-50 kt over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Oct 27, 3:10 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 27, 3:10 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT TUE OCT 27 2009

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH TONIGHT. A COLD FRONT WILL PUSH
ACROSS THE REGION WEDNESDAY AND BE FOLLOWED BY HIGH PRESSURE
THURSDAY THROUGH FRIDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH
FROM THE WEST ON SATURDAY AND PUSH OFFSHORE SATURDAY NIGHT. HIGH
PRESSURE WILL BUILD BACK INTO THE REGION SUNDAY THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A WARM FRONT IS GRADUALLY LIFTING THROUGH FAR SRN PORTIONS OF THE
CHS CWFA THIS AFTN AND WILL CONTINUE TO LIFT N THROUGH THE ENTIRE
AREA TONIGHT. A FEW PREFRONTAL SHOWERS HAVE ALREADY PUSHED THROUGH
THE AREA...BUT THE BULK OF THE PRECIP IS EXPECTED TO MOVE IN THIS
EVENING THROUGH THE EARLY OVERNIGHT HOURS AHEAD OF A COLD FRONT
DUE FOR TOMORROW. PRECIP COVERAGE SHOULD BE QUITE EXTENSIVE DUE TO
AN UPPER LEVEL SHORTWAVE TROUGH AXIS MOVING THROUGH WITHIN DEEP
LAYERED SW JETTING AND INCRG MOISTURE /PWATS APPROACHING 2 INCHES/.
INSTABILITY REMAINS MINIMAL...THUS MITIGATING MUCH OF THE
STRONG/SEVERE TSTM THREAT...BUT HELICITIES REMAIN ON THE HIGH SIDE
WHICH MEANS THAT ANY STRONGER STORM FORMING CLOSE TO THE WARM
FRONT ITSELF COULD HAVE SOME ELEVATED ROTATION BUT AM OVERALL NOT
LOOKING FOR ANY ORGANIZED TSTM ACTIVITY. HAVE NUDGED UP POPS TO
CATEGORICAL LEVELS OR MAINLY THE NRN TIER OF COUNTIES SINCE THE
PRECIP COVERAGE WILL BE BETTER N...TRANSITIONING TO LIKELY POPS S.

TEMPS WILL BE TRICKY TNGT AS THE OVERNIGHT LOWS MAY END UP
OCCURRING AT MIDNIGHT WITH TEMPS REMAINING STEADY OR EVEN SLOWLY
RISING OVERNIGHT AS WINDS . OVERALL...DIURNALS WILL BE QUITE
SMALL WITH LOWS IN THE MID 60S INLAND TO ARND 70 AT THE COAST.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE WARM FRONT WILL NOW BE WELL N OF THE AREA...PUTTING THE CHS
CWFA SQUARELY WITHIN A WARM SECTOR AHEAD OF A COLD FRONT DUE TO
PUSH THROUGH DURING THE AFTN. MOST OF THE PRECIPITATION WILL BE
AHEAD OF THE FRONT...LEAVING LITTLE IN THE WAY OF LINGERING
SHOWERS FOR THE MORNING. UPPER RIDGING CENTERED SE OF THE AREA
WILL THEN SHIFT W THROUGH THE DAY...CENTERING ITSELF JUST E OF THE
FL PENINSULA AND EXTENDING NWD ALLOWING FOR MUCH IMPROVED WX BY
THE END OF THE DAY. WILL STILL CARRY 20/30 POPS TO ACCOUNT FOR THE
LINGERING MOISTURE BUT THESE POPS MAY EVEN BE TOO HIGH SHOULD
UPPER RIDGING DEVELOP AND DRIER AIR PUNCHES THROUGH EARLIER THAN
EXPECTED.

THE LACK OF COLD AIR ADVECTION WITH THIS FRONT COMBINED WITH DEEP
RIDGING COMING UP FROM THE SOUTH WILL KEEP MAX TEMPS WELL ABOVE
NORMAL...REACHING THE LOWER 80S AWAY FROM THE COAST AND THE UPPER
70S NEAR THE SHORES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGHOUT THE EXTENDED
PERIODS THIS AFTERNOON. FORECAST CONFIDENCE REMAINS SLIGHTLY
BELOW NORMAL HOWEVER GIVEN THE VERY PROGRESSIVE PATTERN IN PLACE.

HIGH PRESSURE WILL BUILD FROM THE NORTH WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...THEN SHIFT OFF THE NEW ENGLAND COAST FRIDAY AND
INTO THE WESTERN ATLANTIC. GUIDANCE IS IN GOOD AGREEMENT KEEPING
DEEP MOISTURE WELL SOUTH OF THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...SO WILL CONTINUE THE RAIN FREE FORECAST. WITH
RETURN FLOW DEVELOPING ON FRIDAY AS HIGH PRESSURE SHIFTS OFF THE
NEW ENGLAND COAST...EXPECT A WEAK COASTAL TROUGH/WARM FRONT WILL
LIFT NORTHWARD THROUGH THE FORECAST AREA...AND WILL CARRY SLIGHT
CHANCE POPS TO ACCOUNT FOR SOME WARM AIR ADVECTION SHOWERS.

ATLANTIC HIGH PRESSURE WILL THEN RE-ESTABLISH ITSELF OVER THE
SOUTHEAST STATES FRIDAY NIGHT BEFORE A COLD FRONT BEGINS TO
APPROACH FROM THE WEST ON SATURDAY. LOW LEVEL STEERING FLOW WILL
REMAIN ONSHORE ACROSS COASTAL SOUTH CAROLINA ZONES FRIDAY
NIGHT...SO WILL CARRY SLIGHT CHANCE POPS HERE.
ADDITIONALLY...SUBTLE FORCING AND DEEPER MOISTURE WILL BEGIN TO
APPROACH FAR WESTERN ZONES TOWARD DAYBREAK...SO WILL CARRY SLIGHT
CHANCE POPS FOR SHOWERS HERE AS WELL FRIDAY NIGHT. GUIDANCE HAS
TRENDED SLOWER WITH THE APPROACH OF THE COLD FRONT SATURDAY...SO
HAVE LOWERED POPS INTO THE SLIGHT CHANCE RANGE.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA
SATURDAY EVENING AND CONTINUE OFFSHORE OVERNIGHT. HIGH PRESSURE
WILL THEN BUILD BACK INTO THE REGION SUNDAY THROUGH TUESDAY.
WILL CARRY LOW CHANCE POPS MOST LOCALES SATURDAY NIGHT...WITH A
RAIN FREE FORECAST TO FOLLOW SUNDAY THROUGH EARLY NEXT WEEK.

TEMPERATURES ARE EXPECTED TO RUN WELL ABOVE CLIMO THURSDAY THROUGH
SUNDAY...THEN FALL TO SLIGHTLY BELOW NORMAL LEVELS FOR EARLY
NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
IFR CONDS CONTINUE AT BOTH TERMINALS AT THE OUTSET OF THE 27/18Z
TAFS. WITH HIGH PRESSURE FIRMLY WEDGED OVER THE INLAND
CAROLINAS...ENE WINDS WILL PERSIST THROUGH THE REST OF THE AFTN
HOURS...ESP AT KCHS. A WARM FRONT WAVERING NEAR THE ALTAMAHA RIVER
WILL SLOWLY TRY TO PUSH N THROUGH THE REST OF THE AFTN...TURNING
WINDS TO SE AND SSE BEHIND IT AND THIS WILL AFFECT KSAV EARLIER
THAN KCHS. A BATCH OF PREFRONTAL SHOWERS MOVING N ALONG THE SC
COAST MAY BRUSH KCHS BY 21Z...BUT IT IS NOT EXPECTED TO BE LONG-
LASTING. MODELS DEPICT A LARGER AREA OF SHOWERS THAT WILL DEVELOP
AROUND OR SHORTLY AFTER 28/00Z SO HAVE INDICATED DEGRADED
CONDITIONS AS SUCH. CONFIDENCE IS TOO LOW TO INCLUDE ANY MENTION
OF CB OR THUNDER...BUT INSTABILITY ALSO LOOKS TOO LOW FOR ITS
INCLUSION.

CEILINGS WILL TRY TO RISE ABOVE IFR LEVELS THIS EVENING AS THE
WARM FRONT LIFTS N...BUT IF THE WEDGE HOLDS STRONGER THAN
ANTICIPATED THEN THE LOW CEILINGS AND NE WINDS WILL ALSO CONTINUE.
ATTM...WILL KEEP THE LOW CLOUDS IN PLACE WHICH IS IN LINE WITH
CLIMATOLOGY. ALSO OF NOTE OVERNIGHT WILL BE AN STRENGTHENING LOW
LEVEL JET...PRODUCING WINDS ARND 40 KT AT ARND 1500 FT. BOTH THE
SPEED AND DIRECTIONAL DIFFERENCES WILL RESULT IN LOW LEVEL WIND
SHEAR LATE TNGT.

SKIES WILL GRADUALLY CLEAR OUT TMRW MRNG INTO TMRW AFTN...
RESULTING IN AT LEAST A COUPLE OF SCT LAYERS. WINDS WILL SHIFT TO
SW AS THE WARM FRONT LIFTS COMPLETELY N OF BOTH TERMINALS AND OUT
OF THE AREA.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED WEDNESDAY
AFTERNOON THROUGH THURSDAY EVENING. MVFR OR LOWER CONDITIONS ARE
POSSIBLE DUE TO LOW CIGS THURSDAY NIGHT THROUGH SATURDAY MORNING.
GENERALLY VFR CONDITIONS ARE EXPECTED SATURDAY AFTERNOON THROUGH
SUNDAY.

&&

.MARINE...
A WARM FRONT LIFTING N THROUGH THE WATERS TONIGHT WILL GRADUALLY
SHIFT WINDS FROM ENE TO SSE. THOUGH THE PRESSURE GRADIENT DOES NOT
LOOK TOO IMPRESSIVE ATTM...SPEEDS LOOK TO TOP OUT IN THE 15-20 KT
RANGE. WITH THE SOLID ONSHORE FLOW CREATING A VERY FAVORABLE
FETCH...SEAS WILL REACH THE 6-FOOT MARK FOR THE NRN SC WATERS
WHICH WILL HAVE THE LONGEST ONSHORE DURATION AND THE OUTER GA
WATERS. HAVE OPTED TO RAISE A SCA HEADLINE FOR BOTH THESE ZONES
FOR THIS EVENING AND TONIGHT. THE REMAINING ZONES ARE EXPECTED TO
REMAIN JUST BELOW SCA CRITERIA.

A COLD FRONT WILL THEN PUSH THROUGH THE WATERS MID TO LATE DAY
WED...SHIFTING WINDS TO OFFSHORE AND ALLOWING SEAS TO SUBSIDE
BELOW 6 FEET. AGAIN...NO SIGNIFICANT PRESSURE GRADIENT IS EVIDENT
SO WILL KEEP ALL CONDITIONS BELOW SCA CRITERIA FOR WED.

WEDNESDAY NIGHT THROUGH SUNDAY...HIGH PRESSURE WILL BUILD NORTH
OF THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THEN SHIFT
OFF THE NEW ENGLAND COAST AND INTO THE WESTERN ATLANTIC ON FRIDAY.
THIS WILL ALLOW A WEAK COAST TROUGH TO LIFT NORTHWARD THROUGH THE
WATERS ON FRIDAY. ATLANTIC HIGH PRESSURE WILL THEN BRIEFLY RE-
ESTABLISH ITSELF FRIDAY NIGHT AND SATURDAY...BEFORE A COLD FRONT
PUSHES THROUGH THE WATERS SATURDAY NIGHT. HIGH PRESSURE WILL THEN
BUILD BACK IN FOR SUNDAY.

NOT ANTICIPATING ANY MARINE ISSUES WEDNESDAY NIGHT AND
THURSDAY...WITH WINDS AND SEAS REMAINING BELOW SMALL CRAFT
THRESHOLDS. EXPECT A DECENT SURGE THURSDAY NIGHT AND FRIDAY AS A
COASTAL TROUGH SHARPENS OFF THE SOUTH CAROLINA AND GEORGIA
COAST...AND THIS COULD RESULT IN PORTIONS OF THE WATERS REACHING
HEADLINE LEVELS FOR PRIMARILY HIGH SEAS. CONDITIONS ARE EXPECTED
TO IMPROVE FRIDAY NIGHT THROUGH SUNDAY...WITH WINDS AND SEAS
BELOW SMALL CRAFT LEVELS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 8 AM EDT
     WEDNESDAY FOR AMZ350-374.

&&

JPC/JRJ
Hazardous weather outlook, Oct 27, 3:00 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT TUE OCT 27 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
400 AM EDT TUE OCT 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 117 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Long

When
October 27, 4:56 PM EST to 4:57 PM EST
Where
Long County, 2.76 mi N of Donald
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.860, -81.850

A spotter reported 3 trees down with 1 tree down on a vehicle 3 miles north of Donald, Georgia.

Tornado, Long

When
October 27, 4:56 PM EST to 4:57 PM EST
Where
Long County, 4.43 mi NNE of Donald to 4.46 mi NNE of Donald
Rating
EF0
Path length
0.03 mi
Path width
55 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.879, -81.820

The Long county emergency manager reported shingle damage to two homes about 55 yards apart from each other along with trees and power lines down near the intersection of Flowers Road and Highway 196. Shingle damage was found on the northeast side of both home structures, thus indicating a tornadic circulation. A report of a tornado along with shingle and tree damage led to a confirmed EF0 tornado with estimated wind speeds of 75 to 85 miles per hour. The path of the tornado was brief with an estimate of a couple hundred feet in length. Monetary damage was estimated at $15,000. No deaths or injuries were associated with the tornado.

Thunderstorm Wind, Long

When
October 27, 5:01 PM EST to 5:02 PM EST
Where
Long County, 2.83 mi NNE of Donald
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
County Official
Coordinates
31.860, -81.840

A county official reported numerous trees and powerlines down on Highway 196. A tree also fell onto a car at the intersection of Flowers Road and Highway 196 with one person sustaining minor injuries.

Tornado, Liberty

When
October 27, 5:28 PM EST to 5:31 PM EST
Where
Liberty County, 2.69 mi SW of Willie to 2.02 mi SW of Willie
Rating
EF2
Path length
0.8 mi
Path width
880 yd
Crop damage
$425,000
Reported by
Other Federal Agency
Coordinates
32.002, -81.712

The United States Army Garrison at Fort Steward, Georgia found 850 full size trees downed in one of their training areas. Crew members of Fort Steward determined many downed trees were in a dropped matchstick pattern. A survey from air and ground confirmed EF2 tornado damage with estimated wind speeds between 115 to 125 miles per hour. The tornado occurred along a southwest to northeast path beginning at latitude and longitude coordinates 32.002, -81.708 and ending at 32.013, -81.708. The tornado path length was 0.80 mile long and approximately 1/4 mile to 1/2 mile wide. A total of 63 acres were damaged. The monetary damage was estimated at $425,000. Timber from the trees will be salvaged. No injuries or deaths resulted from this event.

Funnel Cloud, Bryan

When
October 27, 5:48 PM EST to 5:50 PM EST
Where
Bryan County, 0.69 mi N of Pembroke
Reported by
Public
Coordinates
32.140, -81.620

The public reported a funnel cloud over Pembroke, Georgia.

Thunderstorm Wind, Effingham

When
October 27, 6:37 PM EST to 6:38 PM EST
Where
Effingham County, 0.58 mi W of Marlow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.270, -81.390

Law enforcement reported powerlines snapped in two along Stagecoach Avenue in Marlow, Georgia.

Thunderstorm Wind, Effingham

When
October 27, 6:45 PM EST to 6:46 PM EST
Where
Effingham County, 0.58 mi W of Rincon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.300, -81.240

Law enforcement reported trees and powerlines down in Rincon, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 198115, 198988, 197918, 198516, 198114, 197919, 198116.